Alert archive / Michigan / Beach Hazards Statements in 2014

Beach Hazards Statement 12, NWS Grand Rapids, MI

September 6, 20146 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 6, 2014, 4:26 AM EDT for 6 counties in Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2014, 4:26 AM EDT (08:26 UTC)
Expired
Sep 6, 2014, 3:31 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WHUS43 KGRR 060826
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 AM EDT SAT SEP 6 2014

MIZ037-043-050-056-064-071-061630-
/O.NEW.KGRR.BH.S.0012.140906T0826Z-140906T2000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
426 AM EDT SAT SEP 6 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE. 

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS TODAY INCLUDE... 

  NORTH BEACH IN SOUTH HAVEN... HOLLAND STATE PARK... MUSKEGON
  STATE PARK... MEARS STATE PARK IN PENTWATER... STEARNS PARK IN
  LUDINGTON.
 
* OVERVIEW/POTENTIAL IMPACTS...NORTHWEST WINDS OF 15 TO 25 KNOTS
  WILL CREATE WAVES OF 3 TO 5 FEET TODAY. STRUCTURAL CURRENTS ARE
  EXPECTED ON THE NORTH SIDES OF PIERS AND LONGSHORE CURRENTS WILL
  MOVE FROM NORTH TO SOUTH ALONG THE BEACHES. WAVES NORTH OF GRAND
  HAVEN SHOULD SUBSIDE THIS AFTERNOON BUT REMAIN NEAR 4 FEET SOUTH
  OF GRAND HAVEN THROUGH LATE AFTERNOON.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY. 

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT... 

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$

MEADE 

WEATHER.GOV/GRR
2 follow-up statements
516 
WHUS43 KGRR 061433
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 AM EDT SAT SEP 6 2014

MIZ037-043-050-061545-
/O.CAN.KGRR.BH.S.0012.000000T0000Z-140906T2000Z/
MASON-OCEANA-MUSKEGON-
1033 AM EDT SAT SEP 6 2014

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
BEACH HAZARDS STATEMENT. 

HAZARDOUS WINDS AND WAVES ARE NO LONGER EXPECTED. 

$$

MIZ056-064-071-062000-
/O.CON.KGRR.BH.S.0012.000000T0000Z-140906T2000Z/
OTTAWA-ALLEGAN-VAN BUREN-
1033 AM EDT SAT SEP 6 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS TODAY INCLUDE...

 NORTH BEACH IN SOUTH HAVEN...HOLLAND STATE PARK...MUSKEGON STATE
 PARK...MEARS STATE PARK IN PENTWATER...STEARNS PARK IN LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...NORTHWEST WINDS OF 15 TO 25 KNOTS 
  WILL CREATE WAVES OF 3 TO 5 FEET TODAY. STRUCTURAL CURRENTS 
  ARE EXPECTED ON THE NORTH SIDES OF PIERS AND LONGSHORE 
  CURRENTS WILL MOVE FROM NORTH TO SOUTH ALONG THE BEACHES. 
  WAVES NORTH OF GRAND HAVEN SHOULD SUBSIDE THIS AFTERNOON BUT 
  REMAIN NEAR 4 FEET SOUTH OF GRAND HAVEN THROUGH LATE 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


WEATHER.GOV/GRR
574 
WHUS43 KGRR 061931
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 PM EDT SAT SEP 6 2014

MIZ056-064-071-062045-
/O.CAN.KGRR.BH.S.0012.000000T0000Z-140906T2000Z/
OTTAWA-ALLEGAN-VAN BUREN-
331 PM EDT SAT SEP 6 2014

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
BEACH HAZARDS STATEMENT. 

HAZARDOUS WINDS AND WAVES ARE NO LONGER EXPECTED.

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 3:30 AM EDT, 56 minutes earlier.

Area forecast discussion, Sep 6, 3:30 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT SAT SEP 6 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 330 AM EDT SAT SEP 6 2014

COOLER AND DRIER AIR WILL MOVE INTO THE GREAT LAKES REGION TODAY
BEHIND A DEPARTING COLD FRONT. HIGH PRESSURE WILL PROVIDE DRY
WEATHER FOR SEVERAL DAYS WITH TEMPERATURES MODERATING BACK TO NEAR
80 DEGREES FOR EARLY NEXT WEEK. OUR NEXT CHANCE OF RAIN WILL ARRIVE
BY MID WEEK FOLLOWED BY A SHARP COOL DOWN FOR LATE NEXT WEEK.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 330 AM EDT SAT SEP 6 2014

OVERALL A QUIET/PLEASANT WEEKEND EXPECTED WITH PLENTY OF SUNSHINE
AND COMFORTABLE HUMIDITY LEVELS. DRY AIR MASS ALONG WITH LONGER
NIGHTS SHOULD LEAD TO LARGE DIURNAL TEMPERATURE SWINGS AS MUCH AS
25-30 DEGREES.

LINGERING CLOUDINESS/LIGHT RAIN SHOWERS WILL BE SHUNTED EAST LATER
THIS MORNING AS NRN STREAM SHORTWAVE SWEEPS THROUGH. NORTHWEST FLOW
BEHIND THE COLD FRONT WILL DRIVE SFC DEW POINTS DOWN INTO THE LWR
50S. THE COMBO OF MUCH DRIER AIR AND SFC RIDGING SHOULD LIMIT
CUMULUS DEVELOPMENT/COVERAGE TODAY SO WILL HAVE SKIES BECOMING
MOSTLY SUNNY.

CHILLY TEMPS EXPECTED TONIGHT AND SUNDAY NIGHT WITH SFC RIDGE AXIS
OVERHEAD. LOWS IN THE 40S FOR MANY AREAS AND WOULD NOT EVEN RULE OUT
SOME PATCHY FROST IN THE TYPICALLY COLDER HOLLOWS UP NORTH. ALSO
COULD SEE A FEW PATCHES OF SHALLOW DENSE GROUND FOG AROUND SUNRISE.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 AM EDT SAT SEP 6 2014

ZONAL FLOW MID WEEK SHOULD PRODUCE PLEASANT CONDITIONS WITH NEAR OR
SLIGHTLY ABOVE NORMAL TEMP.  AT THE SURFACE WE SHOULD SEE A
SOUTHERLY FLOW WHICH WILL OPEN US UP TO GULF MOISTURE.  WE SHOULD
SEE SCATTERED SHOWERS AND MAYBE A FEW THUNDERSTORMS STARTING TUESDAY
OR TUESDAY NIGHT...BUT A SOLID TRIGGER ISN/T THERE...SO NOT
EXPECTING AN ALL DAY RAIN BY ANY MEANS.

BUT A MORE WIDESPREAD RAIN IS EXPECTED INTO WED AND THU AS AN UPPER
TROUGH DEEPENS OVER CANADA AND THE CENTRAL NORTHERN STATES.  THIS
RESULTS IN A STRONG SURFACE LOW THAT SHOULD TRACK INTO THE NORTHERN
GREAT LAKES AND DRAG A COLD FRONT THROUGH THE CWA WEDNESDAY NIGHT OR
THURSDAY.  SOLID CHANCES FOR RAIN IN THESE PERIODS...BUT WE WILL
HAVE TO SEE HOW THE SURFACE LOW TRACKS AND WHETHER WE SEE MANY
THUNDERSTORMS.

IT SHOULD TURN MUCH COOLER BEHIND THIS FRONT FOR THURSDAY NIGHT AND
FRIDAY.  H8 TEMPS DROP TO 0C TO +5C WHICH SHOULD RESULT IN FRIDAY
HIGHS OF ONLY 60 TO 65.  THIS CHILLY AIR OVER THE LAKE COULD ALSO
BRING SOME LAKE EFFECT RAIN SHOWERS WITH A NW FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 151 AM EDT SAT SEP 6 2014

VFR WITH SOME MVFR CEILINGS IS EXPECTED THROUGH THE EARLY MORNING
HOURS. THERE COULD EVEN BE SOME VERY PATCHY IFR CEILINGS UNTIL
AROUND SUNRISE.

AFTER SUNRISE DRIER AIR WILL FILTER IN FROM THE NORTH AND CLEAR
THE SKIES. HIGH CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL AT ALL
TAF SITES AFTER 13Z.

NW WINDS WILL COME UP TO AROUND 10 KTS DURING SATURDAY AFTERNOON.

&&

.MARINE...
ISSUED AT 330 AM EDT SAT SEP 6 2014

NORTH FLOW COLD ADVECTION COMBINED WITH LAKE SFC TEMPS AROUND 70F
WILL LEAD TO CHOPPY CONDITIONS THIS MORNING WITH 2-4 FOOTERS. WILL
HAVE TO KEEP A CLOSE EYE ON THIS AS IT COULD NECESSITATE A SMALL
CRAFT ADVISORY FOR A FEW HOURS THIS MORNING.  OTHERWISE WITH SURFACE
RIDGING EXPECTED...WINDS AND WAVES WILL BE BELOW ADVISORY CRITERIA
THROUGH THE WEEKEND. ARRIVAL OF DEW POINTS IN THE LOWER 50S SHOULD
LIMIT ANY MARINE FOG POTENTIAL.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT SAT SEP 6 2014

POCKETS OF HEAVIER RAIN OF 1 TO 2 INCHES WERE RELATIVELY LOCALIZED
ON FRIDAY AND THE RESPONSE ON THE LARGER RIVERS WAS NEGLIGIBLE. DRY
WEATHER NOW EXPECTED THROUGH EARLY NEXT WEEK WITH LOCALLY HEAVY RAIN
RETURNING TOWARD MIDWEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...JK
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Sep 5, 11:10 AM EDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT FRI SEP 5 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1110 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD SOUTH TOWARDS SOUTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING.

STORMS COULD BECOME SEVERE MAINLY ALONG AND SOUTH OF INTERSTATE 96
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS COULD PRODUCE WIND
GUSTS OVER 60 MPH...HAIL TO AROUND ONE INCH IN DIAMETER...TORRENTIAL
RAIN AND VERY FREQUENT LIGHTNING. MINOR STREET FLOODING IS ALSO
POSSIBLE. STORM MOTION WILL BE TO THE EAST AT 35 MPH WHICH WILL
SHIFT THE THREAT TOWARDS SOUTHEAST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

LMZ844>849-061015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1110 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED OVER LAKE MICHIGAN FROM TODAY INTO
THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH STRONG
WINDS PRODUCING LOCALLY HIGHER WAVES. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

DUKE TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:41 AM EDTSmall Craft AdvisoryGRR11 hr

Nearby

Beach Hazards Statements in Michigan, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.